Alert archive / North Carolina / Special Weather Statements in 2020

Special Weather Statement, NWS Raleigh, NC

August 6, 2020Davidson County, Guilford County, Randolph County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 6, 2020, 7:48 PM EDT for Davidson County, Guilford County, Randolph County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 7:48 PM EDT (23:48 UTC)
Expired
Aug 6, 2020, 8:45 PM EDT
In force
57 min
Issued by
NWS Raleigh, NC

Counties Davidson County, NC, Guilford County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 145 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS82 KRAH 062348
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
748 PM EDT Thu Aug 6 2020
 
NCZ021-022-038-039-073-070045-
Guilford NC-Stanly NC-Forsyth NC-Randolph NC-Davidson NC-
748 PM EDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN FORSYTH...
DAVIDSON...RANDOLPH...NORTHEASTERN STANLY AND SOUTHERN GUILFORD
COUNTIES UNTIL 845 PM EDT...

At 748 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Winston-Salem to near
Granite Quarry. Movement was east at 35 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Randleman, North Carolina Zoo, Badin Lake, Thomasville and
Kernersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3621 8019 3605 7954 3554 7955 3551 7957
      3550 8018 3549 8018 3547 8016 3546 8011
      3541 8009 3550 8030 3551 8019 3558 8021
      3568 8033 3572 8033 3573 8044
TIME...MOT...LOC 2348Z 291DEG 32KT 3614 8018 3565 8044 

$$
23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:08 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 6, 4:08 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
408 PM EDT Thu Aug 6 2020

.SYNOPSIS...
A weak cold front will drift into central NC this afternoon and
evening, before stalling tonight. The front will remain over the
region into Saturday before slowly dissipating late in the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 405 PM Thursday...

A mid and upper level trough continues to move east across the Ohio
Valley. At the surface, a quasi-stationary frontal boundary
stretches from central VA into the Western Piedmont of NC. Ahead of
the front, scattered to numerous showers and thunderstorms are
developing across the region, with the exception of the NW Piedmont.
With sufficient instability (MLCAPE 2500+ J/kg) and moisture (PW in
excess of 2 inches), expect this continue through the rest of the
afternoon into the early evening hours. SPC mesoanalysis also shows
better effective shear compared to yesterday (30-35 kts), so the
severe threat is higher, and the SPC has placed the entire region in
a marginal risk for severe storms through the evening. The main
threat with the storms will be damaging winds. Later this evening
into the overnight hours, while convection should dissipate to the
south and east, a line of convection associated with the frontal
boundary currently over western NC looks to move into the NW
Piedmont, weakening as it moves through the rest of central NC.
Isolated flash flooding is possible with any slow-moving and/or
training storms through tonight, and the WPC has placed portions of
the far northern Piedmont in a slight risk for excessive rainfall,
with a marginal risk elsewhere in central NC. More low stratus and
fog will also be possible across the region early tomorrow morning,
especially in the Triad. Lows tonight will again be in the upper-60s
to lower-70s.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 130 PM Thursday...

A positive tilt, weakening mid level trough, characterized by weakly
rising heights within the trough base, will extend from the lwr
Great Lakes swwd into the OH Valley at 12Z Fri, then drift ewd
across the Northeast, middle Atlantic, and cntl Appalachians through
12Z Sat. Weak 500 mb height falls (10-20 meter) will precede the
trough along and offshore the nrn middle Atlantic and srn New
England coast, with only glancing/peripheral influence over cntl NC.

At the surface, A weak front/aggregate outflow boundary from
convection forecast to settle sewd into cntl NC tonight will likely
stall as parent convection dissipates over the Piedmont through Fri
morning. That feature, along with both a lee trough to the west and
the sea breeze to the southeast will serve as initial foci for
convective initiation through midday-early afternoon Fri. Multi-cell
outflow propagation, amidst modest swly flow around 20-25 kts as in
previous days, will continue through early Fri night, supported
weakly by the passing mid level trough.

Another day of mostly mid upr 80s will be followed by near climo low
temperatures around 70 degrees.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 140 PM Thursday...

Generally weak wnw flow aloft will prevail through early to mid next
week, as a shear axis/weakness and relative minimum in mid level
heights develops over the Southeast, between a pair of subtropical
ridges forecast to extend across the srn Rockies/srn Plains and cntl
N. Atlantic, respectively.

At the surface, a weakening front will dissolve into a remnant lee
trough over the srn middle Atlantic Foothills and Piedmont through
Sat, where the trough will linger through next week in typical
summertime fashion on the wrn periphery of Bermuda high pressure.

The sensible weather related to the pattern described above will
feature temperatures mostly in the upr 80s, to around 90 at FAY Sat,
heating slightly to around 90 or so through early to mid next week.
Mainly diurnal convection will then focus along the lee trough and
sea breeze each afternoon.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 300 PM Thursday...

Scattered thunderstorms are developing across the region outside of
the NW Piedmont, and they will become more numerous through the
afternoon and early evening hours especially at the eastern TAF
sites (RDU/FAY/RWI). Gusty winds, strong updrafts/downdrafts, heavy
rain, and MVFR/IFR ceilings/visibilities are possible with any
storm. Otherwise, mainly VFR conditions will continue through the
afternoon and evening, with light and variable winds around 5-7 kts
or less. Later this evening into tonight, model guidance shows
convection dissipating in the southeast but more moving over the NW
Piedmont, so keep mention of vicinity thunder at INT/GSO through the
overnight hours. There is once again a good chance for sub-VFR
ceilings/visibilities with low stratus/fog early tomorrow morning,
especially at INT/GSO. Based on what happened today, MVFR ceilings
may linger through the late morning again tomorrow (especially in
the Triad), so have mention of this in the TAFs as well.

Looking beyond 18z Friday: Expect additional scattered showers and
storms each afternoon and evening through the end of the period,
lessening by the weekend before increasing early next week. In
addition, fog/low stratus are possible each early morning
especially at INT/GSO, with associated sub-VFR conditions possible.
Otherwise, VFR conditions are expected through the period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Danco
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...Danco
Hazardous weather outlook, Aug 6, 5:25 AM EDT, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
525 AM EDT Thu Aug 6 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-070930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
525 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Patchy dense fog this morning will create visibility of 1/2 mile or
less at times.

Scattered to numerous thunderstorms will develop this afternoon, some
of which could be severe and generate heavy rain. Damaging wind
gusts and isolated flash flooding are possible near storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 6, 4:45 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
445 PM EDT Thu Aug 6 2020

NCZ073-074-083-084-062145-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
445 PM EDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ANSON...
CENTRAL MONTGOMERY...NORTHWESTERN RICHMOND AND SOUTHEASTERN STANLY
COUNTIES UNTIL 545 PM EDT...

At 444 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Albemarle to 10 miles
northwest of Ansonville to near Unionville. Movement was east at 15
mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Albemarle, Troy, Biscoe, Ansonville, Polkton, Norwood, Badin, Mount
Gilead, Star and Peachland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These thunderstorms are producing an excessive amount of deadly cloud
to ground lightning. Seek shelter indoors and stay away from windows.
If you cannot seek shelter indoors, an enclosed vehicle can provide
safe shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.

&&

LAT...LON 3520 8031 3540 8015 3540 7974 3520 7985
      3499 8015 3500 8030 3520 8028 3520 8030
      3518 8031 3517 8036
TIME...MOT...LOC 2044Z 266DEG 12KT 3535 8013 3521 8025 3507 8045

23
Local storm report, Aug 6, 5:41 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     4 N WENDELL             35.84N 78.36W
08/06/2020                   WAKE               NC   911 CALL CENTER

            TREE DOWN ACROSS THE ROADWAY NEAR RILEY HILL
            ROAD NEAR JACK MITCHELL ROAD.

&&

AS
Local storm report, Aug 6, 5:48 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
548 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     3 NNE WENDELL           35.82N 78.35W
08/06/2020                   WAKE               NC   911 CALL CENTER

            TREE DOWN ON POWER LINE ON NC 97 NEAR LITTLE
            RIVER PARK.

&&

AS
Special weather statement, Aug 6, 6:03 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
603 PM EDT Thu Aug 6 2020

NCZ021-022-038-062300-
Guilford NC-Forsyth NC-Davidson NC-
603 PM EDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH...NORTHEASTERN
DAVIDSON AND NORTHERN GUILFORD COUNTIES UNTIL 700 PM EDT...

At 603 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles north of High Point
to near Bermuda Run. Movement was northeast at 20 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
Bermuda Run, Lewisville, Summerfield, Stokesdale and Walkertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3626 8030 3624 7957 3599 7989 3593 8037
      3596 8038 3599 8042 3601 8042 3605 8046
TIME...MOT...LOC 2203Z 226DEG 18KT 3605 7998 3597 8043

23
Local storm report, Aug 6, 6:11 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
611 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     6 NNW BUSHY FORK        36.39N 79.14W
08/06/2020                   PERSON             NC   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWN OFF THE ROAD
            NEAR LEASBURG, NC.

&&

AS
Special weather statement, Aug 6, 7:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
748 PM EDT Thu Aug 6 2020

NCZ021-022-038-039-073-070045-
Guilford NC-Stanly NC-Forsyth NC-Randolph NC-Davidson NC-
748 PM EDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN FORSYTH...
DAVIDSON...RANDOLPH...NORTHEASTERN STANLY AND SOUTHERN GUILFORD
COUNTIES UNTIL 845 PM EDT...

At 748 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Winston-Salem to near
Granite Quarry. Movement was east at 35 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Randleman, North Carolina Zoo, Badin Lake, Thomasville and
Kernersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3621 8019 3605 7954 3554 7955 3551 7957
      3550 8018 3549 8018 3547 8016 3546 8011
      3541 8009 3550 8030 3551 8019 3558 8021
      3568 8033 3572 8033 3573 8044
TIME...MOT...LOC 2348Z 291DEG 32KT 3614 8018 3565 8044

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:54 PM EDTSpecial Weather StatementRAHForsyth36 min
Aug 5, 10:59 PM EDTSpecial Weather StatementRAHForsyth91 min
Aug 5, 11:32 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth100 min
Aug 6, 12:02 AM EDTFlash Flood Warning Considerable damage threatRAHForsyth86 min
Aug 6, 12:33 AM EDTSpecial Weather StatementRAHGuilford57 min
Aug 6, 2:27 AM EDTSpecial Weather StatementRAHAlamance, Orange, Person78 min
Aug 6, 3:12 AM EDTSpecial Weather StatementRAHGranville, Orange, Person63 min
Aug 6, 1:05 PM EDTSpecial Weather StatementRAHSampson55 min
Aug 6, 1:43 PM EDTSpecial Weather StatementRAHDurham62 min
Aug 6, 2:03 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake57 min
Aug 6, 3:05 PM EDTSpecial Weather StatementRAHHarnett, Lee55 min
Aug 6, 3:26 PM EDTSpecial Weather StatementRAHOrange34 min
Aug 6, 3:27 PM EDTSpecial Weather StatementRAHFranklin, Nash, Wake63 min
Aug 6, 3:42 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wilson48 min
Aug 6, 4:13 PM EDTFlash Flood Warning Considerable damage threatRAHHarnett2 hr
Aug 6, 4:31 PM EDTSpecial Weather StatementRAHJohnston59 min
Aug 6, 4:45 PM EDTSpecial Weather StatementRAHMontgomery60 min
Aug 6, 4:56 PM EDTAreal Flood AdvisoryRAHFranklin, Johnston, Nash, Wake, Wilson3 hr
Aug 6, 5:43 PM EDTSevere Thunderstorm WarningRAHPerson47 min
Aug 6, 6:03 PM EDTSpecial Weather StatementRAHForsyth, Guilford57 min
Aug 6, 6:26 PM EDTFlash Flood Warning Considerable damage threatRAHForsyth3 hr
Aug 6, 6:32 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford43 min
Aug 6, 6:45 PM EDTFlash Flood Warning Considerable damage threatRAHGuilford8 hr
Aug 6, 7:03 PM EDTFlash Flood Warning Considerable damage threatRAHDavidson4 hr

Nearby

Special Weather Statements in North Carolina, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.